The government has asked health authorities in a northern Vietnamese province to thoroughly investigate the case where 18 infants and young children turned purple after receiving antibiotic injections last week.
Any violations of professional practice must be strictly punished, the government told the health department of Thai Nguyen Province.
Last Thursday, an hour after 55 babies received injections at Dai Tu District General Hospital, 18 of them, between three months and four years old, developed symptoms including fever and purplish skin coloration. Two of them suffered respiratory difficulties.
The hospital's doctors provided emergency treatment. Most of the babies have recovered and been discharged, the doctors said.
In the meantime, Thai Nguyen's Health Departmenthas collected the empty containers of the antibiotics that the babies were injected.
The drugs will be sent for testing at central agencies. Unused ones of the same batch were withdrawn as well.
The department's initial conclusion was that the purple tinge was not caused by the babies' response to the antibiotics, which included sultacil, cephardin, and cephotaxim.
They were administered in accordance with instructions and technical procedures, it found.